CSN Login
Members Online: 8

Avastin alone, no chemotherapy with it?!

Raani01
Posts: 70
Joined: Mar 2011

My husband, Jacob received the first infusion of Avastin yesterday ( failed temodar).It was Avastin alone , no chemotharapy added. When I asked the NO, he said there is no proven benefit of using chemo ( and there is a risk of platelets go down!). However, I read everywhere some type of chemo is always give along with Avasin. I would like ot learn more. Any thoughts?
Raani

Beckymarie
Posts: 358
Joined: Aug 2009

My husband was on Avastin only for several months. He too did not have success with temador. He did very well on Avastin until the tumor found its way around the Avastin and started to grow again. It did buy him time and the side effects were minimal.

mom_in_CT
Posts: 19
Joined: Jun 2011

My daughter just had her second Avastin infusion for a recurrent anapalastic oglio. She is not on any other chemo.

sonfollower
Posts: 26
Joined: Nov 2010

Hi Raani01. I hope that your husband tolerates the Avastin well. I am surprised that your NO is not using any chemotherapy. My understanding of the Avastin is to reduce the blood flow to the tumor, making the tumor shrink. But the chemotherapy is to block cell growth, especially cells that grow fast.
I have been on the Avastin and Temodar for several months now. I was told by my NO that I would be on this cycle until it becomes ineffective. (Not to sure what that looks like.)

Have you thought about getting a second opinion? The problem with 2nd opinions is that you will get more than one answer. I have spent a lot of time online researching both the Avastin and the Temodar.

There is a risk of low platelets with the Temodar but I have my blood checked every time I get an infusion.

God bless,
Lora

alutiiqmom's picture
alutiiqmom
Posts: 256
Joined: Jun 2011

Hi:
My daughter has AA 3. Her chemo is scheduled for 12 months. She has two infusions a month. The first infusion is Avastin and Irinetecan. The second infusion is the same but when we go home we have to give her Temodar for five days. The original level of Temodar was 400mg a day for five days, but she was so sick. Now she is doing 300 mg. a day for five days. Apparently, this approach is agressive, according to some other bloggers. We are going to MD Anderson in March to obtain a 2nd opinion on the meds and her progress. Her MRI's are stable now. She had brain surgery first, they got 85-90% in the left frontal lobe. Then, she had six weeks of radiation. Throughout the radiation, she took Temodar for 42 days ( a small dose) everyday. I still get worried sick because I see the bloggers writing it will just come back. Our main NO told us that it will come back and wanated us to stop the Temodar. It seems like everyone is different. I am my faith. I believe God made her and gave her to us. If he can make her, he can fix her. I claim new health on her everyday. I send God's blessings to you and yours.
Edna

alutiiqmom's picture
alutiiqmom
Posts: 256
Joined: Jun 2011

Hi:
My daughter has AA 3. Her chemo is scheduled for 12 months. She has two infusions a month. The first infusion is Avastin and Irinetecan. The second infusion is the same but when we go home we have to give her Temodar for five days. The original level of Temodar was 400mg a day for five days, but she was so sick. Now she is doing 300 mg. a day for five days. Apparently, this approach is agressive, according to some other bloggers. We are going to MD Anderson in March to obtain a 2nd opinion on the meds and her progress. Her MRI's are stable now. She had brain surgery first, they got 85-90% in the left frontal lobe. Then, she had six weeks of radiation. Throughout the radiation, she took Temodar for 42 days ( a small dose) everyday. I still get worried sick because I see the bloggers writing it will just come back. Our main NO told us that it will come back and wanated us to stop the Temodar. It seems like everyone is different. I am my faith. I believe God made her and gave her to us. If he can make her, he can fix her. I claim new health on her everyday. I send God's blessings to you and yours.
Edna

Raani01
Posts: 70
Joined: Mar 2011

Sonfollower an alutiiqmom,
My husband was on temodar since 2008 until April 2011 until it failed (the tumor starts to grow!) Temodar was so good to him with not much side effects (I considered Temodar as a miracle treatment). It makes sense when NO say there is no point in giving Temodar with AAvastin.At the same time, I wonder why there is no other chemo?! We are going to see NO on Feb 8th and I will ask about Irinetecan (Never heard before).Meanwhile keep us in your prayers. I will do the same.
Raani

cindysuetoyou's picture
cindysuetoyou
Posts: 508
Joined: Dec 2009

Raani01, I know that there are some other chemos but every tumor is different, every response is different, and every oncologist has different ideas....

David is doing three different chemos: carboplatin, etoposide, and melphalan.....I believe that using these three drugs together is considered a clinical trial. That's the combination, along with using the blood brain barrier disrupter to deliver the chemo, that gave David such a favorable response.

Please let us know what your doctor decides about chemo. Oh, and I asked one of David's team members about other chemos...if David could try some other chemo of these three didn't work, and he told me that there were other options too. Just none that they personally liked as well as carboplatin, etc. (not counting Temodar...that was everyone's first choice but it stopped working for David too). I know that a lot depends on the individual patient and what his/her oncologist feels is the best course of treatment. That's why it's so important to have a NO that you can trust....

Love and blessings,
Cindy

Raani01
Posts: 70
Joined: Mar 2011

We had a set back! Jacob's swelling from the Dec 15th surgery didn't go away and it turned out to be brain fluid leaking out of the incison during the healing process.So the surgeon put a shunt (not in the brain cavity, outside of the skull as we were told).It was supposed to be a minor surgery which they have done successfully on Thursday. Unexpectedly,Thursday night jacob had a seizure and the CT showed bleeding in the brain. He is in ICU under careful monitoring.His NO came today and told us the bleeding is caused by Avastin and one thing is sure we can't use Avastin any more,we will discuss other options in one week.He doesnot have anything ready,it sounded like . I was hoping for Avastin for a while because the MRI showed shrinkage of tumor.
Any suggestions to consider as our next step would be greatly appreciated.
Not sure what to do next.Never imagined bleeding after one Avastin infusion.
Raani
P.S.
Our surgeon's and NO's thoughts conflicts each other; NO believes bleeding caused seizure, surgeon says seizure caused bleeding. Since Jacob is udner surgeon's carehut now after surgery to put the s, he added 500 mg Keppra is added to his current seizure medication of 200 mg Vimpat and 400 mg of Zonisimide

4theloveofmysis's picture
4theloveofmysis
Posts: 248
Joined: Apr 2011

We were told that any kind of surgery once you started avastin that you would have to be off it for one month, because of bleeding. So was the minor surgery being done to soon to having the avastin the cause? Avastin slows the healing too so you have to heal first before you start again. My sister had to have her port removed because of sepsis and because of the avastin the wound wouldnt heal. When they took the stitches out the skin popped open.It took along time to heal. And she did get to have it again.
Wishing Jacob well. I hate brain cancer...
Missing my sister so much....

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network